Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Miami, FL

June 2, 2008Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 2, 2008, 3:53 PM EDT for Palm Beach County, Florida. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2008, 3:53 PM EDT (19:53 UTC)
Expired
Jun 2, 2008, 4:25 PM EDT
In force
32 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 88 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:15 PM EDTTSTM WND GST 017 Nw Coral Springs, FLSOUTH FLORIDA WATER MANGEMENT MESONET ALONG US 27 AT THE COUNTY LINE OF BROWARD AND MIAMI-DADE MEASURED 56 MPH.
Jun 2, 4:15 PM EDTTSTM WND GST 5617 Nw Coral Springs, FLSOUTH FLORIDA WATER MANGEMENT MESONET ALONG US 27 AT THE COUNTY LINE OF BROWARD AND MIAMI-DADE MEASURED 56 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2165 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 021955
SVRMFL
FLC099-022045-
/O.NEW.KMFL.SV.W.0049.080602T1953Z-080602T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
353 PM EDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 445 PM EDT

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
  WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF 
  OKEELANTA IN SOUTH CENTRAL PALM BEACH COUNTY TO 15 MILES NORTHWEST OF
  CORAL SPRINGS IN NORTHEAST BROWARD COUNTY...MOVING SOUTHWEST AT 10 MPH.

* THE LINE OF STORMS WILL AFFECT...
  US 27 IN SOUTH CENTRAL PALM BEACH COUNTY...
  RURAL SOUTHERN PALM BEACH COUNTY...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2633 8042 2635 8076 2649 8056 2648 8037
TIME...MOT...LOC 1953Z 056DEG 5KT 2644 8058 2635 8040

$$

BAXTER
1 follow-up statement
000
WWUS52 KMFL 022025
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
425 PM EDT MON JUN 2 2008

FLC099-022035-
/O.CAN.KMFL.SV.W.0049.000000T0000Z-080602T2045Z/
PALM BEACH FL-
425 PM EDT MON JUN 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PALM BEACH
COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORMS HAVE
MOVED OUT OF THE WARNED AREA. THUS THE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

HOWEVER...THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY
WINDS TO 40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2633 8042 2635 8076 2649 8056 2648 8037
TIME...MOT...LOC 2025Z 021DEG 10KT 2629 8062 2629 8042

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:10 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 2, 3:10 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
310 PM EDT MON JUN 2 2008

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE CURRENTLY UNDERWAY ACROSS MUCH OF
SOUTH FLORIDA...WITH THE MOST ORGANIZED ACTIVITY ACROSS MAINLAND
MONROE...INLAND COLLIER...INTERIOR/EASTERN HENDRY COUNTIES. A
STRONG OUTFLOW BOUNDARY IS MOVING NORTHWEST TOWARDS THIS
CONVECTION AS THE CONVECTION DRIFTS SOUTH TO SOUTHEAST...AND THIS
SHOULD ALLOW CONVECTION TO INCREASE IN COVERAGE THE NEXT FEW HOURS
ACROSS THE INTERIOR. OTHER ACTIVITY IS MOVING SOUTH OUT OF MARTIN
AND PALM BEACH COUNTIES. THESE STORMS HAVE BEEN PULSING TO NEAR OR
JUST BELOW SEVERE LEVELS AND THEN WEAKENING SLIGHTLY. WOULD EXPECT
THIS TYPE OF ACTIVITY TO CONTINUE INTO EARLY THIS EVENING...AND
POSSIBLY CONTINUE TO PROPAGATE SOUTH/SOUTHEAST TOWARDS THE BROWARD
/MIAMI METRO AREAS. FOR TONIGHT...PATCHY FOG IS LIKELY WHEREVER A
SIGNIFICANT AMOUNT OF RAIN FELL THIS AFTERNOON OUTSIDE THE METRO
AREAS...AND THE LIGHT FLOW WILL LEAD TO AREAS OF SMOKE WITH
SIGNIFICANTLY REDUCED VISIBILITIES ONCE AGAIN IN THE LAKE
OKEECHOBEE REGION.

THE MID-LEVEL TROUGH AXIS WILL DEPART EAST OF THE REGION TONIGHT
ALLOWING DEEP MID-LEVEL RIDGING TO BUILD BACK ACROSS THE FL
PENINSULA IN ITS WAKE TUESDAY-WEDNESDAY. IN ADDITION TO WARMING THE
MID-LEVELS AND LEADING TO DECREASED INSTABILITY...GRADUALLY INCREASING
EASTERLY FLOW WILL TAKE HOLD. THIS WILL RETURN US TO A PATTERN OF
MORE ISOLATED SHOWERS OR A STORM IN THE MORNING/MID DAY HOURS ACROSS
THE EASTERN METRO AREAS WITH SCATTERED AFTERNOON STORMS POSSIBLE
ALONG THE WEST COAST SEA BREEZE AND SOME WESTERN INTERIOR
LOCATIONS THIS PERIOD. WARMEST MAX TEMPS WILL CONTINUE ACROSS THE
WESTERN INTERIOR AND WEST COAST...AND GIVEN INCREASING EASTERLY
FLOW THE NEXT 2 DAYS HAVE GONE 1-2 DEGREES ABOVE MAV MOS IN THE
NAPLES AREA AS THIS IS THE TYPICAL TREND.

MODELS BEGIN TO DIVERGE LATE THIS WEEK INTO THIS WEEKEND...AND AS
A RESULT NO CHANGES WERE MADE TO THE FORECAST. THE OPERATIONAL GFS
HAS A LARGE 590DM 500MB RIDGE OVER THE GULF WITH DEEP SFC-700MB
RIDGING OVER THE WEST CENTRAL ATLANTIC. THEN...IT ALLOWS SEVERAL
WAVES/INVERTED SFC-700MB TROUGHS TO MOVE THROUGH THE
CARIBBEAN...SHIFTING THE FLOW ACROSS SOUTH FL TO THE SE AND
BRINGING INCREASING MOISTURE IN FROM THE CARIBBEAN. THIS IS ONLY
SUPPORTED BY AROUND HALF THE 02/00Z GFS ENSEMBLE MEMBERS...WHICH
KEEP A STRONGER MID-LEVEL RIDGE OVER THE GULF AND ARE MUCH LESS
AGGRESSIVE BRINGING MOISTURE OUT OF THE CARIBBEAN. THE ECMWF IS
LESS AGGRESSIVE AS WELL THROUGH THE FIRST HALF OF THE
WEEKEND...BUT CATCHES UP TO THE OPERATIONAL GFS SOLUTION BY SUNDAY
AS BOTH MODELS SUGGEST MID-LEVEL RIDGE WILL REBUILD VERY STRONG
OVER THE OHIO RIVER VALLEY...LEADING TO DEEPER EAST/SOUTHEAST FLOW
ACROSS THE REGION.

&&

.MARINE...
GENERALLY E/SE FLOW 15 KTS OR LESS THROUGH WEDNESDAY...BEFORE
INCREASING TO 15 TO 20 KTS ACROSS ALL WATERS WEDNESDAY NIGHT INTO
FRIDAY. AS A RESULT, SEAS WILL BUILD TO 5 FEET THIS TIME FRAME.

&&

.FIRE WEATHER...
MINIMUM RHS SHOULD BOTTOM OUT AROUND 40 PERCENT THE NEXT 2 DAYS
ACROSS WESTERN INTERIOR AREAS...BUT INCREASING EAST/SOUTHEAST FLOW
SHOULD PREVENT ANY CRITICAL RHS. HOWEVER...AS MENTIONED
ABOVE...EASTERLY FLOW COULD ALLOW SMOKE TO BLOW INTO
WESTERN/SOUTHERN LAKE SHORE COMMUNITIES PERIODICALLY EACH DAY/NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  88  76  87 / 30 30 20 20
FORT LAUDERDALE  76  88  76  87 / 30 30 20 20
MIAMI            76  89  77  88 / 30 30 20 20
NAPLES           72  92  73  94 / 20 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

STRASSBERG/GR
Hazardous weather outlook, Jun 2, 9:35 AM EDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
935 AM EDT MON JUN 2 2008

FLZ063-066>075-168-172>174-022300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
935 AM EDT MON JUN 2 2008

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON/EARLY EVENING...
...DENSE SMOKE POSSIBLE TONIGHT AGAIN GLADES/HENDRY COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

VISIBILITY: THE DENSE SMOKE AND FOG COULD OCCUR AGAIN
TONIGHT AS LIGHT WINDS AND HIGH MOISTURE IS AGAIN EXPECTED.

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA TODAY, FOCUSED ACROSS INTERIOR AREAS DURING THE AFTERNOON AND
EARLY EVENING HOURS. ISOLATED STRONG THUNDERSTORMS ARE EXPECTED.
A FEW SEVERE THUNDERSTORMS ARE EVEN POSSIBLE OVER INTERIOR SOUTH
FLORIDA THIS AFTERNOON, CONTAINING DAMAGING WINDS AND SOMEWHAT
LARGE HAIL, DUE TO COOLING MID LEVEL TEMPERATURES ALONG WITH THE
APPROACH OF AN UPPER LEVEL TROUGH.

WIND: DAMAGING WINDS TO 60 MPH ARE POSSIBLE WITH A FEW OF THE STORMS
THIS AFTERNOON AND EARLY THIS EVENING.

HAIL: LARGE HAIL TO PENNY SIZE IS POSSIBLE WITH A FEW OF THE STORMS
THIS AFTERNOON AND EARLY THIS EVENING.

FLOODING: SLOW STORM MOVEMENT TODAY WILL LEAD TO THE POSSIBILITY OF
STREET FLOODING AND FLOODING OF POORLY DRAINED LOCATIONS.

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE
ATLANTIC BEACHES TODAY.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS OVER THE LOCAL
WATERS TODAY, MAINLY THROUGH THE MORNING HOURS, DUE TO A LIGHT WIND
PROFILE AND RATHER HIGH LOW LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PATCHY DENSE SMOKE AND FOG MIXED WILL CONTINUE TO BE POSSIBLE NEAR
LAKE OKEECHOBEE OVER THE NEXT FEW NIGHTS.

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EACH AFTERNOON, WITH
LIGHTNING STRIKES BEING THE MAIN IMPACT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 2, 1:59 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
159 PM EDT MON JUN 2 2008

FLZ067-068-168-021900-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
159 PM EDT MON JUN 2 2008

...STRONG THUNDERSTORMS MOVING SOUTH AND SOUTHEAST THROUGH NORTHEAST
   PALM BEACH COUNTY...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH PALM BEACH GENERAL AIRPORT...MOVING
SOUTH AT 13 MPH.

THIS STORM WILL AFFECT...

CALOOSA...
NORTH PALM BEACH GENERAL AIRPORT...
PALM BEACH GARDENS...
THE ACREAGE...
RIVIERA BEACH...
MANGONIA PARK...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL AND GUSTY WINDS OF
40 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2669 8005 2667 8039 2694 8036 2695 8009
TIME...MOT...LOC 1759Z 353DEG 11KT 2687 8024

GR
Special weather statement, Jun 2, 3:19 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
319 PM EDT MON JUN 2 2008

FLZ069>071-073-022015-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
INLAND BROWARD COUNTY FL-INLAND MIAMI-DADE FL-
319 PM EDT MON JUN 2 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHERN EVERGLADES OF SOUTH
FLORIDA...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MICCOSUKEE INDIAN
RESERVATION TO MONROE STATION...MOVING EAST AT 15 TO 20 MPH.

THESE STORMS WILL AFFECT...

BIG CYPRESS NATIONAL PRESERVE...
MONROE STATION...
COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
MICCOSUKEE SERVICE PLAZA...
DADE-COLLIER TRAINING AIRPORT...
WEST BROWARD REC. AREA ON ALLIGATOR ALLEY...

AND SURROUNDING COMMUNITIES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2624 8096 2621 8064 2584 8078 2583 8131
TIME...MOT...LOC 1919Z 269DEG 15KT 2622 8092 2590 8115

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:01 PM EDTSpecial Weather StatementMFLGlades29 min
Jun 1, 9:05 PM EDTDense Smoke AdvisoryMFLGlades, Hendry12 hr
Jun 2, 8:37 AM EDTSpecial Marine WarningMFL53 min
Jun 2, 1:59 PM EDTSpecial Weather StatementMFLPalm Beach61 min
Jun 2, 3:10 PM EDTSevere Thunderstorm WarningMFLPalm Beach65 min
Jun 2, 3:19 PM EDTSpecial Weather StatementMFLCollier56 min
Jun 2, 3:30 PM EDTSevere Thunderstorm WarningMFLBroward60 min
Jun 2, 3:37 PM EDTSpecial Marine WarningMFL53 min
Jun 2, 4:30 PM EDTSpecial Marine WarningMFL60 min
Jun 2, 4:31 PM EDTSpecial Weather StatementMFLBroward59 min
Jun 2, 5:00 PM EDTSpecial Weather StatementMFLOkeechobee45 min
Jun 2, 5:19 PM EDTSpecial Marine WarningMFL56 min
Jun 2, 7:11 PM EDTAreal Flood AdvisoryMFLGlades2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.